Alert archive / California / Frost Advisories in 2011

Frost Advisory 3, NWS Los Angeles, CA

February 27, 2011Los Angeles County, California

NWS Los Angeles, CA issued this frost advisory at Feb 27, 2011, 2:10 PM PST for Los Angeles County, California. It took effect at Feb 28, 2011, 3:00 AM PST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Feb 27, 2011, 2:10 PM PST (22:10 UTC)
In effect from
Feb 28, 2011, 3:00 AM PST
Expired
Feb 28, 2011, 9:00 AM PST
In force
6 hr
Issued by
NWS Los Angeles, CA

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Edwards AFB, CA (KEDW), launched 12:00Z, 10.2 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Edwards AFB, CA at 12:00Z on 2011-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Edwards AFB, CA at 12:00Z on 2011-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1783 m above ground
0-6 km bulk shear
89 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

011 
WWUS76 KLOX 272210
NPWLOX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
210 PM PST SUN FEB 27 2011

...FREEZING TEMPERATURES EXPECTED ACROSS PORTIONS OF SOUTHWEST
CALIFORNIA LATER TONIGHT AND EARLY MONDAY...

.A VERY COLD AIR MASS LINGERS OVER SOUTHWEST CALIFORNIA IN THE
WAKE OF SATURDAYS STORM SYSTEM. IN FACT...SOME AREAS TONIGHT WILL
BE COLDER THAN THIS MORNING DUE TO DECREASING NORTHERLY WINDS. THE
COLDEST TEMPERATURES ACROSS THE VALLEYS WILL BE IN THE OJAI AREA AS
WELL AS THE WESTERN PORTION OF THE SAN FERNANDO VALLEY WHERE
TEMPERATURES COULD FALL TO THE MID TO UPPER 20S.

CAZ044-045-088-547-548-280615-
/O.NEW.KLOX.FR.Y.0003.110228T1100Z-110228T1700Z/
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA CLARITA VALLEY-LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
INCLUDING...SANTA PAULA...FILLMORE...OJAI...PIRU...
THOUSAND OAKS...NEWBURY PARK...MOORPARK...SIMI VALLEY...
SANTA CLARITA...NEWHALL...VALENCIA...WOODLAND HILLS...
NORTHRIDGE...BURBANK...UNIVERSAL CITY...PASADENA...SAN GABRIEL...
POMONA
210 PM PST SUN FEB 27 2011

...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM PST MONDAY...

THE NATIONAL WEATHER SERVICE IN LOS ANGELES/OXNARD HAS ISSUED A
FROST ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 9 AM PST MONDAY.

* TEMPERATURE: TEMPERATURES WILL FALL TO NEAR OR BELOW FREEZING
  LATE TONIGHT. TEMPERATURES AS LOW AS 26 TO 28 DEGREES ARE
  POSSIBLE IN THE COLDEST SPOTS...WITH MOST AREAS BOTTOMING OUT
  BETWEEN 30 AND 34 DEGREES.

* IMPACTS: SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT AFFECTED AREAS CAN EXPECT AT LEAST TWO
HOURS OF SUBFREEZING TEMPERATURES BETWEEN 28 AND 32 DEGREES. GROWERS
AND OTHER AGRICULTURAL INTERESTS SHOULD TAKE ACTION TO PROTECT TENDER
VEGETATION FROM SUBFREEZING TEMPERATURES. VULNERABLE ANIMALS SHOULD
BE KEPT INDOORS IN A BARN OR SIMILAR STRUCTURE.

&&

$$

CAZ039-280615-
/O.NEW.KLOX.FR.Y.0003.110228T1100Z-110228T1700Z/
SANTA BARBARA COUNTY SOUTH COAST-
INCLUDING...SANTA BARBARA...MONTECITO...CARPINTERIA
210 PM PST SUN FEB 27 2011

...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM PST MONDAY...

THE NATIONAL WEATHER SERVICE IN LOS ANGELES/OXNARD HAS ISSUED A
FROST ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 9 AM PST MONDAY.

* TEMPERATURE: TEMPERATURES WILL FALL TO NEAR OR BELOW FREEZING
  LATE TONIGHT. 

* IMPACTS: SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT AFFECTED AREAS CAN EXPECT AT LEAST TWO
HOURS OF SUBFREEZING TEMPERATURES BETWEEN 28 AND 32 DEGREES. GROWERS
AND OTHER AGRICULTURAL INTERESTS SHOULD TAKE ACTION TO PROTECT TENDER
VEGETATION FROM SUBFREEZING TEMPERATURES. VULNERABLE ANIMALS SHOULD
BE KEPT INDOORS IN A BARN OR SIMILAR STRUCTURE.

&&

$$

WOFFORD
2 follow-up statements
574 
WWUS76 KLOX 280549
NPWLOX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
949 PM PST SUN FEB 27 2011

...FREEZING TEMPERATURES EXPECTED ACROSS PORTIONS OF SOUTHWEST
CALIFORNIA LATER TONIGHT AND EARLY MONDAY...

.A VERY COLD AIR MASS LINGERS OVER SOUTHWEST CALIFORNIA IN THE
WAKE OF SATURDAYS STORM SYSTEM. IN FACT...SOME AREAS TONIGHT WILL
BE COLDER THAN THIS MORNING DUE TO DECREASING NORTHERLY WINDS.
THE COLDEST TEMPERATURES ACROSS THE VALLEYS WILL BE IN THE OJAI
AREA AS WELL AS THE WESTERN PORTION OF THE SAN FERNANDO VALLEY
WHERE TEMPERATURES COULD FALL TO THE MID TO UPPER 20S.

CAZ044-045-088-547-548-281700-
/O.CON.KLOX.FR.Y.0003.110228T1100Z-110228T1700Z/
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA CLARITA VALLEY-LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
INCLUDING...SANTA PAULA...FILLMORE...OJAI...PIRU...
THOUSAND OAKS...NEWBURY PARK...MOORPARK...SIMI VALLEY...
SANTA CLARITA...NEWHALL...VALENCIA...WOODLAND HILLS...
NORTHRIDGE...BURBANK...UNIVERSAL CITY...PASADENA...SAN GABRIEL...
POMONA
949 PM PST SUN FEB 27 2011

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM PST
MONDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM PST MONDAY. 

* TEMPERATURE: TEMPERATURES WILL FALL TO NEAR OR BELOW FREEZING 
  LATE TONIGHT. TEMPERATURES AS LOW AS 26 TO 28 DEGREES ARE 
  POSSIBLE IN THE COLDEST SPOTS...WITH MOST AREAS BOTTOMING OUT 
  BETWEEN 30 AND 34 DEGREES. 

* IMPACTS: SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT 
  UNCOVERED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT AFFECTED AREAS CAN EXPECT AT LEAST
TWO HOURS OF SUBFREEZING TEMPERATURES BETWEEN 28 AND 32 DEGREES.
GROWERS AND OTHER AGRICULTURAL INTERESTS SHOULD TAKE ACTION TO
PROTECT TENDER VEGETATION FROM SUBFREEZING TEMPERATURES.
VULNERABLE ANIMALS SHOULD BE KEPT INDOORS IN A BARN OR SIMILAR
STRUCTURE.

&&

$$

CAZ039-281700-
/O.CON.KLOX.FR.Y.0003.110228T1100Z-110228T1700Z/
SANTA BARBARA COUNTY SOUTH COAST-
INCLUDING...SANTA BARBARA...MONTECITO...CARPINTERIA
949 PM PST SUN FEB 27 2011

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM PST
MONDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM PST MONDAY. 

* TEMPERATURE: TEMPERATURES WILL FALL TO NEAR OR BELOW FREEZING 
  LATE TONIGHT. 

* IMPACTS: SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT 
  UNCOVERED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT AFFECTED AREAS CAN EXPECT AT LEAST
TWO HOURS OF SUBFREEZING TEMPERATURES BETWEEN 28 AND 32 DEGREES.
GROWERS AND OTHER AGRICULTURAL INTERESTS SHOULD TAKE ACTION TO
PROTECT TENDER VEGETATION FROM SUBFREEZING TEMPERATURES.
VULNERABLE ANIMALS SHOULD BE KEPT INDOORS IN A BARN OR SIMILAR
STRUCTURE.

&&

$$
748 
WWUS76 KLOX 281654
NPWLOX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
854 AM PST MON FEB 28 2011

...THE FROST ADVISORY WILL EXPIRE AT 9 AM THIS MORNING...

.COOL NIGHTS ARE STILL POSSIBLE TONIGHT AND TUESDAY NIGHT BUT
WIDESPREAD FROST IS NOT EXPECTED AT THIS TIME. 

CAZ044-045-088-547-548-281800-
/O.EXP.KLOX.FR.Y.0003.000000T0000Z-110228T1700Z/
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA CLARITA VALLEY-LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
INCLUDING...SANTA PAULA...FILLMORE...OJAI...PIRU...
THOUSAND OAKS...NEWBURY PARK...MOORPARK...SIMI VALLEY...
SANTA CLARITA...NEWHALL...VALENCIA...WOODLAND HILLS...
NORTHRIDGE...BURBANK...UNIVERSAL CITY...PASADENA...SAN GABRIEL...
POMONA
854 AM PST MON FEB 28 2011

...FROST ADVISORY WILL EXPIRE AT 9 AM PST THIS MORNING...

THE FROST ADVISORY WILL EXPIRE AT 9 AM PST THIS MORNING. 

* TEMPERATURE: THE TEMPERATURE IS EXPECTED TO RISE ABOVE 32
  DEGREES.

* IMPACTS: NO IMPACTS ARE EXPECTED.


$$

CAZ039-281800-
/O.EXP.KLOX.FR.Y.0003.000000T0000Z-110228T1700Z/
SANTA BARBARA COUNTY SOUTH COAST-
INCLUDING...SANTA BARBARA...MONTECITO...CARPINTERIA
854 AM PST MON FEB 28 2011

...FROST ADVISORY WILL EXPIRE AT 9 AM PST THIS MORNING...

THE FROST ADVISORY WILL EXPIRE AT 9 AM PST THIS MORNING. 

* TEMPERATURE: THE TEMPERATURE IS EXPECTED TO RISE ABOVE 32
  DEGREES.

* IMPACTS: NO IMPACTS ARE EXPECTED.


$$

SWEET

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this frost advisory went out at Feb 27, 1:40 PM PST, 30 minutes earlier.

Area forecast discussion, Feb 27, 1:40 PM PST, 30 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
140 PM PST SUN FEB 27 2011

.SYNOPSIS...

FAIR SKIES WITH A SLIGHT WARMING TREND IS FORECASTED FROM SUNDAY
INTO TUESDAY AS HIGH PRESSURE ARRIVES. THE APPROACH OF A COLD FRONT
BY TUESDAY NIGHT WILL BRING THE NEXT CHANCE OF PRECIPITATION AROUND
MIDWEEK. A HIGH PRESSURE AREA ADVANCES FROM THE SOUTHWEST BY FRIDAY
AND WILL BRING FAIR AND WARMER WEATHER FOR THE END OF THE WEEK.

&&

.SHORT TERM (TODAY-WED)...SUNNY BUT COOL DAY TODAY WITH HIGHS
AVERAGING 10-15 DEGREES BELOW NORMAL. AIR MASS IS VERY DRY SO
DESPITE DECENT WARMING IN THE HIGHER LEVELS OF THE ATMOSPHERE THE
LOWER LEVELS REMAIN QUITE COLD AND THE LACK OF ANY SIGNIFICANT WIND
TONIGHT WILL ALLOW TEMPERATURES TO AGAIN DROP BELOW FREEZING IN MANY
AREAS. IN FACT, MANY AREAS WILL BE COLDER TONIGHT BECAUSE WE DID
HAVE SOME WIND MODIFICATION EARLY THIS MORNING THAT KEPT THE USUALLY
COLD AREAS LIKE OJAI AND WOODLAND HILLS WARMER. SO ANOTHER FROST
ADVISORY WILL BE IN EFFECT FOR THE LA/VENTURA COUNTY VALLEYS AS WELL
AS THE SBA COUNTY SOUTH COAST. COULD SEE A COUPLE OF THOSE AREAS
DROP TO AROUND 26 EARLY MONDAY BUT FOR THE MOST PART LOOK FOR LOWS
TO BE IN THE HIGH 20S TO LOW 30S.

THAT'S REALLY THE ONLY WEATHER STORY FOR THE NEXT COUPLE DAYS.
CLEAR/DRY WEATHER EXPECTED THROUGH TUESDAY NIGHT. WE WILL SEE AN
INCREASE IN HIGH CLOUDS ACROSS THE AREA TUESDAY AHEAD OF OUR NEXT
WEATHER SYSTEM, OTHERWISE NICE WEATHER WITH HIGHS WARMING A COUPLE
DEGREES EACH DAY.

12Z AND 18Z MODELS, ESPECIALLY THE NAM, STARTING TO RAMP UP THE MID
WEEK SYSTEM A LITTLE BIT. STILL NOT SHOWING A LOT OF ENERGY LEFT TO
SURVIVE TOO WELL EAST AND SOUTH OF SBA COUNTY, BUT NORTH AND WEST OF
THERE IT'S A GOOD BET WE'LL SEE RAIN ON WEDNESDAY. SOME DECENT
WEST/SOUTHWEST FLOW AT LOWER LEVELS WILL GENERATE OROGAPHIC LIFT
NORTH OF PT CONCEPTION, AND THERE IS A SOLID 140 KT JET DRIVING IT
ONSHORE, BUT PVA IS MINIMAL AND HEIGHTS STAY PRETTY HIGH. SO OVERALL
NOT A MAJOR STORM BY ANY MEANS, BUT ENOUGH TO BRING A RETURN OF WET
WEATHER AT LEAST TO SLO/SBA COUNTIES, AND IF CURRENT MODEL TRENDS
CONTINUE, LIKELY TO LA/VENTURA COUNTIES AS WELL BY LATE WEDNESDAY.

.LONG TERM (THU-SUN)...AM LEAVING IN LOW POPS UP NORTH FOR THU
MAINLY DUE TO UNCERTAINTY ON TIMING THE MID WEEK SYSTEM. OTHERWISE,
IMPROVIN WEATHER THROUGH SAT WITH AN UPPER RIDGE PUSHING UP FROM THE
SOUTH AND LIKELY BRINGING HIGH TEMPS BACK TO NORMAL AND EVEN
SLIGHTLY ABOVE NORMAL FOR THE FIRST TIME SINCE MID FEB.

THE RIDGE IS EXPECTED TO WEAKEN LATE SAT AND SUNDAY AND ALLOW A WEAK
SYSTEM TO BRUSH THE CENTRAL COAST. INTRODUCED A SLIGHT CHANCE OF
RAIN N OF PT CONCEPTION SUNDAY BUT LEFT IT DRY BUT SLIGHTLY COOLER
DOWN SOUTH.

&&

.AVIATION...27/1757Z.

VFR CONDITIONS ARE EXPECTED THROUGHOUT THE PERIOD AT ALL TERMINALS.
NO WIND ISSUES ARE EXPECTED AT THIS TIME.

KLAX...VFR CONDITIONS ARE EXPECTED THROUGHOUT THE PERIOD WITH ANY
EAST WINDS THIS MORNING REMAINING LESS THAN 10 KNOTS.

KBUR...VFR CONDITIONS ARE EXPECTED THROUGHOUT THE PERIOD WITH NO
WIND ISSUES.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).

&&

PUBLIC...WOFFORD
AVIATION...HALL
SYNOPSIS...SETO

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Feb 27, 9:05 AM PST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
905 AM PST SUN FEB 27 2011

CAZ034>041-044>046-051>054-059-087-088-547-548-281400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
905 AM PST SUN FEB 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WOFFORD

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 4:35 PM PSTWinter Weather AdvisoryLOX4 hr
Feb 26, 8:53 PM PSTWind AdvisoryLOX12 hr

Nearby

Frost Advisories in California, 2011Every frost advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.